MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Codes Difficult to Remove (1528); Device Sensing Problem (2917)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/24/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Product/patient demographics/indication/baseline presentation: an impella rp flex with smartassist was inserted via the right internal jugular vein in a 59 year-old male patient measuring 178 cm in height and weighing 82 kg for a pre-operative indication that was not reported.The patient's clinical condition prior to implantation was reported as society for cardiovascular angiography and interventions (scai) shock stage a.Scai stage a is defined as a hemodynamically stable patient who is not experiencing signs or symptoms of cardiogenic shock but is at risk for its development.Medical history was significant for coronary artery disease (cad).Device course & treatment: on the day following implantation, a placement signal not reliable alarm was reported.Placement signal, impella flow, and pulmonary artery pulsatility index (papi) were unavailable.The placement signal waveform was not visible on the automated impella controller (aic).Pump position was confirmed by imaging, and the device continued to operate without interruption.Echocardiography confirmed appropriate pump position.Activated clotting time (act) was reported as maintained throughout support.However, values were not provided.No troubleshooting measures were reported, and no patient consequence occurred.Additionally, on day 2 of support, the surgeon reportedly advanced the impella rp flex from the open chest through the right internal jugular access site.During this maneuver, approximately half of the catheter was displaced from the internal jugular vein, resulting in bleeding at the access site.Manual pressure was applied by the treating provider, and a hemostatic suture was placed by the physician, resulting in resolution of the bleeding.The event was attributed to physician handling of the device.The device was reported as not being removed due to the reported event.However, it was subsequently explanted later the same day.No additional adverse events were reported.Throughout support, the impella rp flex functioned as intended at performance level 6 and provided expected flows of approximately 2.0 liters per minute.Additional factors: contributing factors include the reported physician manipulation of the device resulting in partial displacement of the catheter from the right internal jugular vein.Device contribution: the reported placement signal not reliable alarm cannot be ruled out as associated with the impella rp flex device.The reported access-site bleeding is associated with the vascular access site and the reported physician manipulation that resulted in partial displacement of the catheter.Based on the available information, the reported bleeding is considered secondary to physician handling of the device rather than a device malfunction.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50946432
Report Number1220648-2026-13491
Device Sequence Number15836257
Product Code PYX
UDI-Device Identifier00813502012811
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027924181
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2026
Initial Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/24/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale
Patient Weight180 LB
Patient RaceWhite